Practice Pharmacology/Toxicology Questions for the Physician Assistant Exam
As a student, you’ve likely seen and evaluated patients with toxic ingestions, fatal or near-fatal drug overdoses, or drug-drug interactions that adversely affected their health. These practice questions are similar to the Physician Assistant Exams (PANCE or PANRE) pharmacology and toxicology questions.
Example PANCE Questions
Which one of the following is true concerning salicylate intoxication?
(A) High blood levels cannot be removed by dialysis.
(B) If a respiratory alkalosis is present, do not administer intravenous bicarbonate.
(C) Salicylate intoxication causes both a metabolic acidosis and a metabolic alkalosis.
(D) The recommended treatment is intravenous fluids without dextrose.
(E) Oil of wintergreen can cause salicylate poisoning.
You are evaluating a 35-year-old woman who presents with an acute lithium overdose. Which one of the following statements concerning lithium is true?
(A) Aggressive diuresis is needed to augment lithium excretion.
(B) Hypocalcemia can be seen as a side effect of lithium.
(C) Lithium cannot be removed by dialysis.
(D) It is recommended that you avoid the use of saline in lithium intoxication.
(E) You should evaluate thyroid function in anyone taking lithium.
Which one of the following is the treatment for a heparin overdose?
(A) Vitamin K
(B) Fresh frozen plasma
(C) Protamine sulfate
(D) Desmopressin acetate (DDAVP)
Which one of the following antidotes matches the underlying toxicity?
(A) Benzodiazepines — naloxone (Narcan)
(B) Narcotics — flumazenil (Romazicon)
(C) Ethylene glycol — ethanol (booze)
(D) Acetaminophen — fomepizole (4-methylpyrazole)
(E) High carboxyhemoglobin — methylene blue
Which one of the following statements concerning digoxin is true?
(A) Digoxin is used in treating diastolic heart failure.
(B) Digoxin toxicity is treated with dialysis.
(C) Digoxin dosing must be increased when kidney disease is present.
(D) Amiodarone and quinidine can decrease digoxin levels.
(E) Hypokalemia can exacerbate digoxin toxicity.
You are asked to see a 40-year-old man in the emergency room because of fever and altered mental status. He was recently started on fluphenazine (Prolixin). He is agitated and his temperature is 39.4°C (103°F). His blood pressure is 160/100 mmHg. A CPK level is 50,000. What is the most appropriate treatment at this time?
(A) Urgent hemodialysis
(B) Intravenous saline alone for the rhabdomyolysis
(C) Lorazepam (Ativan) for agitation
Example PANCE Answers and Explanations
Use this answer key to score the practice pharmacology/toxicology questions. The answer explanations give you some insight into why the correct answer is better than the other choices.
1. E. Oil of wintergreen is a topical methyl salicylate that can cause salicylate poisoning. Levels greater than 100 mg/dL and a metabolic acidosis can be indications for dialysis. Even if a respiratory alkalosis is present, intravenous bicarbonate is still recommended to enhance the renal elimination of salicylic acid. Choice (C) is incorrect because salicylate intoxication causes a respiratory alkalosis and a metabolic acidosis. And intravenous fluids with dextrose are often recommended because even if the serum glucose level is normal, there can be low blood glucose levels in the central nervous system.
2. E. Thyroid function tests should be obtained in anyone on lithium. The woman needs intravenous saline to facilitate lithium excretion, so Choice (D) is out. Never use diuretics; in fact, volume depletion and dehydration can increase the risk of lithium toxicity. Other metabolic effects of lithium include hypercalcemia (not hypocalcemia), hypothyroidism, hyperthyroidism, and diabetes insipidus. Lithium can be removed by dialysis.
3. C. Use protamine sulfate. Vitamin K and fresh frozen plasma can be used for a warfarin (Coumadin) overdose. Cryoprecipitate is another type of clotting factor, high in vWf and Factor VIII. Desmopressin acetate can be used to treat bleeding in someone with von Willebrand’s disease.
4. C. Before the use of methylpyrazole (fomepizole), ethanol was used to block the breakdown of ethylene glycol and methanol into their more toxic metabolites. Ethanol has a pretty high affinity for alcohol dehydrogenase, the first enzyme in that metabolic pathway.
Naloxone (Narcan) is used for an opiate overdose, and flumazenil (Romazicon) is used for a benzodiazepine overdose. N-acetylcysteine is the antidote for acetaminophen overdose, not fomepizole. And there’s no match between high carboxyhemoglobin and methylene blue. Sometimes test-writers try to trick you with terminology. An elevated carboxyhemoglobin level means CO poisoning; the treatment is oxygen.
5. E. Hypokalemia exacerbates digoxin toxicity. Digoxin is used to treat systolic heart failure, not diastolic heart failure. Digoxin is not eliminated by dialysis; its toxicity is treated using Fab antibody fragments. Its dosing is decreased in kidney disease. Both quinidine and amiodarone can increase, not decrease, digoxin levels.
6. D. The patient has neuroleptic malignant syndrome (NMS) and likely has muscle rigidity, so give him dantrolene. Pay attention to key words when answering test questions. Certainly if you were seeing this patient clinically, you’d start IV fluids, especially in the setting of rhabomyolysis. Choice (A), urgent hemodialysis, isn’t the best answer here. You’d need more information for this choice to be the correct answer. The word alone in Choice (B) makes it a wrong answer. Choice (C) isn’t correct because the use of a benzodiazepine isn’t the most complete answer here. Choice (E) isn’t the right answer because cyproheptadine can be used for the treatment of serotonin syndrome, and this is NMS.